Jump to content
CrazyBoards.org
Sign in to follow this  
IcePrincess88

New migraine meds

Recommended Posts

I FINALLY seen my Neurologist today. We had to do some med changing. I told him I didn't want to be on Topamax anymore because of it's memory effects on top of the worsening memory. So he contemplated Depakote, and embarrassingly he said "Hmmm. I don't know about this. I'm kind of worried about your weight" :( Then he decided to put me on Propranolol ER. I've only been on regular Propranolol when I was around 16/17 years old, and it was not for migraines. Again, embarrassingly, I was on it because I was too fond of cocaine back then and my pdoc at the time told me it'd help to not want it. I'm getting the nasal spray form of Imitrex, but the pharmacy and their suppliers are completely out of stock, so I got the pills. I can't stand the shots anymore, they burn like hell. So whats you guys experiences with Propranolol or Depakote,that Im apparently too fat for.

Share this post


Link to post
Share on other sites

I didn't take depakote for migraines, it was for BP, but I didn't like it (trying to be gentle here, I actually hated it). Weight gain, sluggishness, hair loss, and my face broke out. I try to give meds a fair shake, but that was too much. 

Share this post


Link to post
Share on other sites
2 minutes ago, Rabbit37 said:

I didn't take depakote for migraines, it was for BP, but I didn't like it (trying to be gentle here, I actually hated it). Weight gain, sluggishness, hair loss, and my face broke out. I try to give meds a fair shake, but that was too much. 

Oh no. He thought I was going to get fatter! 

Share this post


Link to post
Share on other sites

I have taken both depakote and propranolol before. 

When I took depakote it made me feel drugged, sluggish and that I just had to sleep, but felt awake at the same time.  I wasn't on it for long but I can see why a person on it could gain weight, based on how the side effects made me feel. Plus when I am tired I tend to constantly eat.  But that is just me. 

I was also on propranolol, and I loved how it worked.  It did help with migraines, but I found I had to keep increasing the dose (pdoc approved) to more and more to feel any effect.  This was also true for anxiety (the increased need).  Eventually I was on 10 mg, 4x/day, and it was barely helping.  But the big reason I went off of it was because it was messing with my thyroid.  That was the only reason. 

Edited by melissaw72
  • Like 2

Share this post


Link to post
Share on other sites

I took depakote for bp 2 as a mood stabilizer and that shit sucked. I've taken it twice over the years. Made my female bits absolutely numb. I mean NOTHING would happen no matter what went on if you get my drift and I had to go off it. Propanolol made me ultra tired. Like almost unable to function tired. I hope you get some relief. WHen I could take that nasal spray one you mentioned it knocked out migraines in under 120 seconds. It is amazing stuff...

Share this post


Link to post
Share on other sites

Forgive me for asking me what may be a dumb question---I can't see your signature on my phone so I don't know what you've tried and failed. I know you mention imitrex...did it kinda sorta work but not work enough? If so, have you tried rizatriptan? My understand it's the next level up in the Triptan class so it works similarly but hits harder. Imitrex knock on wood works like a gem for me, but when I temporarily ran out, I took a friends rizatriptan and that worked also---it just felt a bit like hitting a fly with sledgehammer.

ive heard many horror stories about depakote, but they've all been when people have used it as a mood stabilizer so I'm not sure how helpful they are.

Share this post


Link to post
Share on other sites
5 hours ago, Mama Duelist said:

I took depakote for bp 2 as a mood stabilizer and that shit sucked. I've taken it twice over the years. Made my female bits absolutely numb. I mean NOTHING would happen no matter what went on if you get my drift and I had to go off it. Propanolol made me ultra tired. Like almost unable to function tired. I hope you get some relief. WHen I could take that nasal spray one you mentioned it knocked out migraines in under 120 seconds. It is amazing stuff...

What is the name of the nasal stuff that worked?

Share this post


Link to post
Share on other sites
2 minutes ago, melissaw72 said:

What is the name of the nasal stuff that worked?

I got a prescription for the Imitrex nasal spray too. But my pharmacy and their suppliers didn't have any on stock. That why I have the pills and the injections

Share this post


Link to post
Share on other sites
2 minutes ago, IcePrincess88 said:

I got a prescription for the Imitrex nasal spray too. But my pharmacy and their suppliers didn't have any on stock. That why I have the pills and the injections

Oh ok, thanks.

Share this post


Link to post
Share on other sites

Yep it was imitrex, when I wasn't sensitive to it. I developed a sensitivity to sulfa meds, so that's out. Fioricet or Fiorinol is what I have to take for them now, I got ill on topamax as well so I don't do preventatives.

Share this post


Link to post
Share on other sites
1 hour ago, Mama Duelist said:

Yep it was imitrex, when I wasn't sensitive to it. I developed a sensitivity to sulfa meds, so that's out. Fioricet or Fiorinol is what I have to take for them now, I got ill on topamax as well so I don't do preventatives.

Wait...what? I am allergic to sulfa drugs. Don't tell me imitrex is one of them!

Share this post


Link to post
Share on other sites

*nods* Yep. That was how I learned I was too. I got weird visual crap, the nurse today when going over it said, 'blackened vision' and that was the first time I had seen it coined, but yeah, periphial vision got tunneled and my stomach hurt bad....I hate to be the one to tell you that IcePrincess....Talk to your dr. But she confirmed it to me today that yes, it is sulfa.

Share this post


Link to post
Share on other sites
51 minutes ago, Mama Duelist said:

*nods* Yep. That was how I learned I was too. I got weird visual crap, the nurse today when going over it said, 'blackened vision' and that was the first time I had seen it coined, but yeah, periphial vision got tunneled and my stomach hurt bad....I hate to be the one to tell you that IcePrincess....Talk to your dr. But she confirmed it to me today that yes, it is sulfa.

My damn neurologist knew my allergies. And he put me on it anyway. What the hell?!

Share this post


Link to post
Share on other sites

not cool. Is that what happened to you too? the vision problem, stomach pain/nausea?

 

Share this post


Link to post
Share on other sites

I am allergic to any sulfa meds but Imitrex really worked well with it.  It aborted my migraines immediately.  Before taking the Imitrex, I experienced the haloed vision or black out vision too.   I am on Amerge now and that does nothing to help at all and I still get the haloed vision still.

One weird thing that I experience during a migraine is that I have to go to the bathroom constantly for hours.  Not sure if it's a side effect of the Amerge or just a wonky side effect from the migraine.

Purple

Share this post


Link to post
Share on other sites

Duelist, I  have a sulfa allergy, and my ndoc knew it, but still felt okay about prescribing Imitrex for years. The pharmacist said there can be an interaction, but it isn't common. So if you've been taking it for years without a problem, you are probably okay.

I took Depakote for headaches, and it was the second best medication I tried. Gabapentin was best, but the second time I tried it, I gained weight really quickly. Depakote's major drawbacks are weight gain and the death of my libido. But I'm weird: I first dropped a huge amount of weight, then gained it all back plus some, all while on Depakote. I am talking a 70lb swing.

Ice Princess, it is more than possible that he was worried you would *gain* weight, not that you are currently overweight (I know that post is old).

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...